Thunderstorm Wind, Lawrence
- When
- August 5, 11:40 AM EST
- Where
- Lawrence County, 0.55 mi SW of Lisman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Mariner
- Coordinates
- 38.645, -82.688
Trees were blown down along Route 522.
In the humid air south of a front, a cluster of showers and thunderstorms moved rapidly east through Kentucky during the morning. The thunderstorms clipped extreme southern Ohio during midday, while moving into the southern half of West Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
In the humid air south of a front, a cluster of showers and thunderstorms moved rapidly east through Kentucky during the morning. The thunderstorms clipped extreme southern Ohio during midday, while moving into the southern half of West Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 5, 10:17 AM EST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1117 AM EDT THU AUG 5 2010 .SYNOPSIS... HEAVY SHOWERS AND THUNDERSTORMS AHEAD OF COLD FRONT TODAY. HIGH PRESSURE WITH DRY AND COOLER AIR WILL FOLLOW FOR FRIDAY AND THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/...UPDATED UPDATED TO INCLUDE SVR WATCH 574. NASTY PREFRONTAL QLCS CONTINUES TO RACE EASTWARD ACROSS NORTHERN KY. WITH AMOUNT OF SUN ACROSS CENTRAL AND SOUTHERN AREAS...DESTABILIZATION IS RAPIDLY OCCURRING AS CINH IS ERODED AWAY. THUS EXPECT SVR POTENTIAL TO INCREASE BEGINNING AROUND NOON ACROSS NE KY AS QLCS MOVES THROUGH. EXPECT FURTHER DEVELOPMENT SOUTHWARD AS WELL. DAMAGING WINDS LOOK TO BE MAIN THREAT. HAVE THIS TRAVERSING ALONG I64 CORRIDOR BETWEEN 17-19Z. AGAIN...EXPECT FURTHER DEVELOPMENT INTO AFTN HRS HEADING SOUTH INTO SOUTHERN MNTS AND SW VA...WHERE LCL HI RES MODELS SHOW AREA OF DEFORMATION INTERACTING WITH OUTFLOW BOUNDARIES. ONE SUCH BOUNDARY CROSSING KANAWHA VALLEY ATTM AND THIS COULD SERVE AS ADDITIONAL FOCUS FOR CONVECTION AS IT MOVES SE INTO AFTN HRS. REWORKED POPS TO INSERT CAT POPS JUST AHEAD OF FRONT AND WHERE QLCS IS EXPECTED TO TRACK INTO AFTN HRS. FURTHER NORTH A LITTLE TRICKY GIVEN EXTENSIVE STUBBORN LOW STRATUS. DO THINK SOME OF THIS WILL TRY TO MIX OUT THIS AFTN...BUT IT MAY BE TOO LITTLE TOO LATE FOR ANY ORGANIZED CONVECTION UP THAT WAY. KNOCKED TEMPS DOWN A DEGREE OR TWO THIS AFTN WITH CONVECTION INBOUND. LEFT FLASH FLOOD WATCH AS IS...HOWEVER MAY TRIM SOME SE OH COUNTIES WITH AFTN PACKAGE GIVEN FRONTAL TIMING AND EXODUS OF DEEP MOISTURE. PREVIOUS DISCUSSION BELOW... VERY TROPICAL LIKE AIRMASS CONTINUES AHEAD OF A SLOW MOVING WEAK COLD FRONT...LOCATED FROM NORTHWEST OHIO TO SOUTHWEST INDIANA AT 08Z. WHILE A SHOWER AND THUNDERSTORM CAN POP UP ANYTIME AND ANYWHERE IN THIS AIR MASS AHEAD OF THE FRONT...OF WHICH THERE IS ISOLATED CONVECTION AROUND THE CWA PRESENTLY...HI RES MODELS ARE FOCUSING ORGANIZATION OF THE CONVECTION ALONG AND JUST AHEAD OF THE FRONT...ESPECIALLY THIS AFTERNOON WITH THE ADDED HEATING FACTOR. MODELS HAVE THE FRONT INTO OUR SOUTHEAST OHIO ZONES BY MID MORNING. SO THE MOST ORGANIZED CONVECTION THIS MORNING WILL BE ACROSS THE NORTHWEST HALF. FROM THIS POINT ON...THE FRONT LOOKS TO HANG UP NEAR THE OHIO RIVER...FOR MUCH OF THIS AFTERNOON...BEFORE SHIFTING SOUTHWARD AGAIN INTO OUR FAR SOUTHERN ZONES TONIGHT. THIS DELAY WILL POSE A TRAINING THREAT...ESPECIALLY ACROSS THE CENTRAL PART OF THE CWA. THUS...WITH THE RECENT RAINS AND PW'S ABOVE 2 INCHES...THE FLASH FLOOD WATCH HAS BEEN EXTENDED FOR THE ENTIRE CWA UNTIL 8 PM THIS EVENING. ANY CHANGES LATER TODAY TO NORTHERN AREAS CAN BE MADE THRU CANCELLATIONS AS THE RAINS SHIFT SOUTH...WHILE THE HEAVIEST RAINS IN THE FAR SOUTH WILL LIKELY BE THIS AFTERNOON. WE ARE IN A SLIGHT RISK FOR SEVERE...SO HAVE INCLUDED GUSTY WINDS AND HEAVY RAINFALL POSSIBLE. WITH MORE CLOUDS AND PRECIP TODAY...TEMPERATURES WILL BE COOLER. STILL GOING WITH THE COOLER MET MAX TEMP NUMBERS AS THE MAV CONTINUES TO SHOW A WARM BIAS...MAINLY IN THE UPPER 80S WITH LOTS OF HUMIDITY. FOR TONIGHT...MOST OF THE RAINS WILL BE ACROSS THE SOUTH AND SHIFTING OUT OF THE AREA AROUND MIDNIGHT...AS THE FRONT FINALLY PUSHES THROUGH. STILL...BOUNDARY LAYER MOISTURE WILL BE HARD TO SCOUR OUT ACROSS THE CENTRAL AND SOUTH AS WINDS DROP OFF IN THE WEAK HIGH PRESSURE BUILDING IN. SO THE POSSIBILITY OF FOG IS GREATER TONIGHT...ESPECIALLY NORTH WHERE CLEARING OCCURS. WILL GO ON THE COOLER SIDE OF GUIDANCE NORTH TONIGHT...AND ON THE WARMER SIDE SOUTH. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... WILL KEEP THIS SHORT AND SWEET GIVEN THE WEATHER ROLLING THROUGH THE CWA AT THIS HOUR. HIGH PRESSURE MOVES IN BEHIND THE FRONT...AND WILL GENERALLY SEE A DRYING TREND INTO THIS COMING WEEKEND. SHOULD BE ENOUGH MOISTURE IN DAYTIME MIXING FOR CUMULUS DEVELOPMENT DURING THE DAY...BUT LITTLE ELSE IN THE WAY OF CLOUDS WITH BONE DRY AIR IN THE MID AND UPPER LEVELS. DEWPOINTS IN THE DRIER AIRMASS MAY DIP INTO THE UPPER 50S...WHICH WILL ALSO ALLOW FOR MORE COMFORTABLE OVERNIGHT LOWS. AREA VALLEYS...EVEN IN THE LOWLANDS...COULD SEE UPPER 50S FRIDAY NIGHT AND SATURDAY NIGHT WITH GENERALLY CLEAR CONDITIONS ON TAP. LOW TO MID 50S POSSIBLE IN THE MOUNTAINS VALLEYS THESE NIGHTS. PLENTY OF INSOLATION WILL KEEP AFTERNOON HIGHS NEAR NORMAL. 500HPA HEIGHTS WILL SLOWLY RECOVER INTO THE END OF THE WEEKEND...WITH A RETURN TO NORTHWEST FLOW ALOFT...HINTING AT A RETURN OF MORE MOISTURE. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... STICKING WITH THE THEME OF DRY WEATHER IN THE EXTENDED. A SURFACE HIGH DRIFTS OVER OUR CWA FRI THROUGH SUN...AND WITH THE LOWERED DEWPOINTS EXPECTED...IT WILL BE A BEAUTIFUL AUGUST WEEKEND. EXPECTING TEMPS TO WARM BACK UP INTO THE 90S FOR THE START OF THE WORK WEEK AS THE 500MB RIDGE NOSES IN FROM THE SOUTHWEST AND THE HEAT CORE MOVES CLOSER. NEXT SYSTEM APPROACHES MIDDLE TO LATE NEXT WEEK...BUT WITH THIS BEING DAY 6-7...DON'T FEEL CONFIDENT ENOUGH IN GUIDANCE TO GO ANYTHING MORE THAN SLIGHT CHANCE. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... 06Z THURSDAY THRU 06Z FRIDAY... WEAKENING CONVECTIVE COMPLEX OVER THE AREA WILL EXIT THE MOUNTAINS BY 09Z. WIDELY SCATTERED NOCTURNAL THUNDERSTORMS REMAIN A THREAT OVERNIGHT. WEAK FRONT DROPPING SOUTHWARD THURSDAY WILL ENHANCE ADDITIONAL THUNDERSTORMS...ESPECIALLY SOUTH OF JAC-CKB LINE. OUTSIDE OF CONVECTION...VFR CONDITIONS BECOMING MVFR CEILINGS AND VSBY IN THOSE AREAS THAT RECEIVED RAIN...MAINLY BETWEEN 09Z AND 13Z. AFTER 16Z...THUNDERSTORMS INCREASING AHEAD OF WEAK FRONT...MAINLY ALONG AND SOUTH OF PKB-CKB LINE...THEN SHIFTING SLOWLY SOUTH DURING THE AFTERNOON WITH THE BOUNDARY. BY 00Z MOST CONVECTION WILL BE SOUTH OF HTS-CRW LINE. ALTHOUGH MOST OF THE PRECIP WILL EXIT THE CWA BY 03Z...LOW LEVEL MOISTURE WILL BE TRAPPED AS WINDS GO VERY LIGHT AS WEAK HIGH PRESSURE BUILDS IN...RESULTING POTENTIAL FOR FOG. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY... FORECAST CONFIDENCE: MEDIUM TO LOW AS FAR AS LOCATION AND TIMING OF CONVECTION DURING THURSDAY. ALTERNATE SCENARIOS: ANY WEAK AND ILL DEFINED UPPER IMPULSE COULD IGNITE A MORE ORGANIZED AREA OF CONVECTION ANYTIME OVER THE AREA...ESPECIALLY SOUTH. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 08/05/10 UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13 CRW CONSISTENCY M M M M M M M H H H H H HTS CONSISTENCY M M M M M M M M H H H M BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY L L L L M L M H H H H H PKB CONSISTENCY M L M M M L L M M M H M CKB CONSISTENCY M M M M M M M M M M H M AFTER 12Z FRIDAY... IFR POSSIBLE IN FOG THURSDAY NIGHT. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...SEVERE THUNDERSTORM WATCH UNTIL 6PM FOR WVZ005>008-013>016-018- 024>030-033>040-046-047 OH...SEVERE THUNDERSTORM WATCH UNTIL 6PM FOR OHZ083-086-087 KY...SEVERE THUNDERSTORM WATCH UNTIL 6PM FOR KYZ101>103-105 VA...SEVERE THUNDERSTORM WATCH UNTIL 6PM FOR VAZ003-004 && SYNOPSIS...26/JMV NEAR TERM...JMV/30 SHORT TERM...26 LONG TERM...TAX AVIATION...JMV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 1045 AM EDT THU AUG 5 2010 KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>008-013>016-018- 024>030-033>040-046-047-061445- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH- DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM- KANAWHA-ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS- MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR- POCAHONTAS-RANDOLPH- 1045 AM EDT THU AUG 5 2010 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 574 IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. OHZ066-067-075-076-084-085-WVZ009>011-019-020-031-032-061445- PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-WOOD-PLEASANTS-TYLER- RITCHIE-DODDRIDGE-HARRISON-TAYLOR- 1045 AM EDT THU AUG 5 2010 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER EXPECT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. WVZ017-061445- WIRT- 1045 AM EDT THU AUG 5 2010 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 574 IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
755 AM EDT THU AUG 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM TSTM WND DMG MCARTHUR 39.25N 82.48W
08/05/2010 VINTON OH COUNTY OFFICIAL
TREES DOWN
1230 AM TSTM WND DMG HARRISONVILLE 39.12N 82.13W
08/05/2010 MEIGS OH COUNTY OFFICIAL
TREES AND ELECTRIC LINES DOWN COUNTYWIDE.
&&
JDENTThe Charleston,WV radar (KRLX), 92 km away, was scanning. The volume nearest the first event began at 16:41 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were blown down along Route 522.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247442.